Tornadoes · United States · Iowa · 2017
EF0 tornado, New Virginia, Iowa, June 28, 2017
This EF0 tornado ran 0.5 miles across Warren County on June 28, 2017, touching down at 6:18 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 28, 2017
- Touchdown
- 6:18 PM CDT (23:18 UTC)
- Lifted
- 6:19 PM CDT (23:19 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Warren County
- Touchdown point
- 41.184, -93.686
- Lift-off point
- 41.185, -93.677
- Record number
- 1706281718-01
What the Weather Service recorded
After a complex of storms moved through the state in the early morning hours of the 28th, producing a smattering of sub-severe to severe hail, the area found itself entrenched firmly within the warm sector of a low pressure system passing to the northwest. Resulting MLCAPE values during the afternoon and early evening were in the 2000-3000 J/kg range, along with effective bulk shear around 40-50 kts, LCL heights under 1000 m, and semi-supportive 0-1 km helicity around 100 m2/s2. With such an environment, parameters such as the sig tor (effective layer) highlighted large portions of Iowa during the afternoon and evening hours. Resulting storms quickly went supercellular and proceeded to produce multiple tornadoes and large hail in excess of 2.5 inches throughout central and southwest Iowa. Seven tornadoes occurred across mainly rural portions of southwest into central Iowa in this event. The longest tornado was an EF1 tornado that touched down in Warren County and crossed into Marion County that was on the ground for over 17 miles. Much of the tornado moved through rural portions of Warren and Marion Counties, but one farmstead received damage along the Warren/Marion County line with additional light damage to rural residences in Marion County. A large wedge EF2 tornado touched down in Taylor County moving through mainly rural areas. One outbuilding was nearly destroyed and minor damage was done to a house.
A brief tornado developed east of New Virginia and moved through a rural field before lifting.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS DMX issued a tornado warning for this county at 23:18 UTC, 0 minutes before the tornado touched down, in force until 23:45 UTC.
The county was under a tornado watch, issued at 19:53 UTC and running to 01:32 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:53 UTC | 01:32 UTC | Tornado Watch | DMX |
| 21:49 UTC | 22:30 UTC | Severe Thunderstorm Warning | DMX |
| 22:24 UTC | 22:48 UTC | Severe Thunderstorm Warning | DMX |
| 22:55 UTC | 23:12 UTC | Tornado Warning | DMX |
| 23:18 UTC | 23:45 UTC | Tornado Warning | DMX |
| 23:44 UTC | 00:15 UTC | Tornado Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Jun 28, 6:07 PM CDT, 11 minutes earlier.
Area forecast discussion, Jun 28, 6:07 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 607 PM CDT Wed Jun 28 2017 .MESOSCALE DISCUSSION... Issued at 607 PM CDT Wed Jun 28 2017 Still a few discrete storms south/southeast of the metro this evening and any storm that remains discrete will have a higher tornado threat. Otherwise complex of storms across southern Iowa looks to be transition to more of a wind threat. Large hail remains a threat with the more discrete storms as well. CAMS suggesting overall transition upscale to more of a wind threat, with line of storms training along the southern IA/MO border. This suggests a transition to a hydro threat overnight as well. It has been dry in the area and the area should be able to take some heavy rainfall. However it will definitely set the stage for additional heavy rainfall threat into Thursday and Thursday night. && .SHORT TERM.../Tonight through Thursday/ Issued at 319 PM CDT Wed Jun 28 2017 19z radar had a cluster of showers and thunderstorms over north central Iowa that was being aided by a PV anomaly moving across southern Minnesota and to a lesser extent 850mb warm air advection. 18z SPC mesoanalysis showed 1500 to 3000 J/kg of MLCAPE in the warm sector with around 30 to 40 knots of shear. A subtle shortwave moving through central Nebraska will help to provide lift for scattered thunderstorms. While discrete cells with all modes of severe weather is possible initially, expect storms to become more linear with more of a damaging wind and hail threat through this evening. Some of the short terms models have shown the possibility for heavy rainfall over southern Iowa overnight as a cold front stalls out. This is shown with the HRRR, RAP, WRF-ARW and NMM cores having 1 to 2 inches with locally higher amounts. This may lead to isolated flash flooding threat tonight and even if that does not come to fruition, this rainfall along with expected rainfall in the coming days may prime southern Iowa for flash flooding. Next concern is Thursday afternoon convection which is expected to bring another round of severe weather and heavy rainfall to the state, especially southern portions. By late tomorrow afternoon, CAPE values will be between 2000 and 3000 J/kg with deep layer shear of 40 to 50 knots, which is more than sufficient for supercells. With this in mind and warm front draped across the area, supercells with the potential for isolated tornadoes and large hail will be possible in the afternoon and early evening. .LONG TERM.../Thursday night through Wednesday/ Issued at 319 PM CDT Wed Jun 28 2017 The pattern will remain active through the period although the severe potential should not be as great with gradually building heights and weaker flow through the cornbelt. An MCS could very well be ongoing at onset somewhere around a warm frontal boundary sitting along the IA/MO border as the current NW CONUS short wave lift reaches the Midwest. With MLCAPEs 2500-4000 j/kg and 0-6km shear 30-50kts that instability/shear parameter space would certainly suggest discrete supercells, at least initially, are possible with the potential for the current Enhanced Risk to be expanded eastward with time. 0-1km shear and SRH values near the boundary would also support tornadoes, and these values increase into the evening with the increasing low level jet so all modes of severe weather are possible. Heavy rain parameters are not climatologically extreme based on the 00z NAEFS percentiles but it may not take that considering what normals are for late June and the aforementioned synoptic lift. Many models are also suggesting 1-2” maxes so will add heavy rain mention considering the airmass and degree of moisture transport. The triple point and front will not move quickly, still likely over southern IA by 06z. The synoptic scale lift should exit to our south and east into Fri morning although some weak convection may still develop in the base of the trough and broad lingering low level cyclonic flow, which could potential also repeat northeast during peak heating Sat. This should be followed by brief surface ridging and lull and then quick return flow recovery into Sun ahead of another weak NW flow wave. This will bring varied degrees of thunderstorm chances back into the forecast early next week, although neither shear, instability and heavy rain parameters look remarkable for now. This will also usher in decreased confidence with the models having difficulty handling the weakening flow and short wave progression. The ECMWF and GFS both depict a weak Missouri Valley wave into Monday with the GFS slower and stronger than suggested by the GEFS, the EC and its ensembles so some token PoPs will linger to account for these possibilities through Tue Night. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 607 PM CDT Wed Jun 28 2017 Storms across much of central IA to impact all taf sites except KMCW in the next few hours. Otherwise storm threat should transition more to the south late tonight. Additional storms are expected late in the period Thursday afternoon. Winds will remain out of the southwest ahead of a boundary moving southeast through the state, and then shift to the west to northwest behind the boundary. Some lower CIGS possible with the storms. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MESOSCALE...Beerends SHORT TERM...Ansorge LONG TERM...Small AVIATION...Beerends
Hazardous weather outlook, Jun 28, 4:52 AM CDT, 13 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 452 AM CDT Wed Jun 28 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 452 AM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few strong storms remain possible this morning with the main concern of locally heavy rain, hail, and gusty winds are possible. Strong to severe thunderstorms are expected this afternoon and tonight. Large hail, damaging winds, and a couple of tornadoes remain possible. Locally heavy rain is also anticipated and may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong to potentially severe thunderstorms are forecast Thursday afternoon and evening. Large hail, damaging winds and even a few isolated tornadoes are possible. Heavy rain will again pose the threat of flash flooding Thursday night. More storms are possible Sunday night into Monday. The predictability for severe weather remains low at this time, but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely needed this afternoon and tonight and again Thursday afternoon and evening. KLP
In the hours before
Local storm report, Jun 28, 5:46 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 1 SW WAUKEE 41.59N 93.87W
06/28/2017 E1.00 INCH DALLAS IA AMATEUR RADIO
&&
CWLocal storm report, Jun 28, 5:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
551 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 1 NNW MARSHALLTOWN 42.05N 92.92W
06/28/2017 E0.88 INCH MARSHALL IA PUBLIC
&&
CWLocal storm report, Jun 28, 5:53 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 2 WNW MARSHALLTOWN 42.05N 92.95W
06/28/2017 M0.50 INCH MARSHALL IA TRAINED SPOTTER
&&
CWLocal storm report, Jun 28, 5:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM FUNNEL CLOUD LORIMOR 41.13N 94.06W
06/28/2017 UNION IA PUBLIC
&&
CWLocal storm report, Jun 28, 5:57 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM FUNNEL CLOUD LORIMOR 41.13N 94.06W
06/28/2017 UNION IA PUBLIC
&&
CWLocal storm report, Jun 28, 6:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 4 S PLEASANTVILLE 41.33N 93.26W
06/28/2017 MARION IA TRAINED SPOTTER
REPORTED A FEW MILES SOUTH OF HWY 5 IN
PLEASANTVILLE.
&&
MJBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 12:00Z
11.3 hours before the tornado, 225 km from the path. June 28, 2017.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -297 J/kg
- Surface CAPE
- 61 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 721 m²/s²
- 0-3 km storm-relative helicity
- 852 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
- 0-3 km lapse rate
- 3.8 K/km
Omaha, NE (KOAX), 00:00Z
0.7 hours after it, 225 km from the path. June 29, 2017.
- Mixed-layer CAPE
- 701 J/kg
- Mixed-layer CIN
- -96 J/kg
- Surface CAPE
- 2005 J/kg
- Mixed-layer LCL
- 2135 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 7.6 K/km
The radar
The Des Moines radar (KDMX), 61 km away, was scanning. The volume nearest the touchdown began at 23:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:14 UTC | TORNADO | 4 S Earlham | Madison, IA | |
| 21:17 UTC | TORNADO | 4 S Earlham | Madison, IA | |
| 21:28 UTC | TORNADO | 3 Sw Dexter | Adair, IA | 3 MILES SOUTH OF I80, 4 MILES EAST OF P26. |
| 21:46 UTC | HAIL 2.75 | Van Meter | Dallas, IA | DELAYED REPORT VIA SOCIAL MEDIA. |
| 22:05 UTC | HAIL 1.75 | 2 S De Soto | Dallas, IA | |
| 22:16 UTC | HAIL 1 | 1 Sw Waukee | Dallas, IA | |
| 22:18 UTC | HAIL 0.88 | Waukee | Dallas, IA | REPORT VIA SOCIAL MEDIA. |
| 22:21 UTC | HAIL 1 | 1 Wsw Waukee | Dallas, IA | REPORT VIA SOCIAL MEDIA. |
| 22:21 UTC | HAIL 1.25 | Clive | Polk, IA | |
| 22:22 UTC | HAIL 1 | 1 Sw Windsor Heights | Polk, IA | REPORT VIA SOCIAL MEDIA. |
| 22:23 UTC | HAIL 1.25 | 1 Nne Windsor Heights | Polk, IA | |
| 22:30 UTC | FUNNEL CLOUD | 5 E Creston | Union, IA | |
| 22:30 UTC | TSTM WND DMG | 2 Ene Urbandale | Polk, IA | SIX INCH TREE BRANCHES DOWN. |
| 22:30 UTC | HAIL 1 | Clive | Polk, IA | |
| 22:36 UTC | FUNNEL CLOUD | Lorimor | Union, IA | |
| 22:54 UTC | FUNNEL CLOUD | Lorimor | Union, IA | |
| 23:03 UTC | TORNADO | 4 S Pleasantville | Marion, IA | REPORTED A FEW MILES SOUTH OF HWY 5 IN PLEASANTVILLE. |
| 23:22 UTC | FUNNEL CLOUD | 1 W New Virginia | Warren, IA | |
| 23:24 UTC | TORNADO | 4 Ene New Virginia | Warren, IA | |
| 23:25 UTC | FUNNEL CLOUD | 2 Se Knoxville | Marion, IA | |
| 00:08 UTC | FUNNEL CLOUD | Pleasantville | Marion, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of June 28, 2017
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 28 | 3:46 PM CDT | EF2 | Fremont, IA | 3.7 | 135 | |||
| June 28 | 3:57 PM CDT | EF0 | Adair, IA | 14.9 | 100 | $5,000 | ||
| June 28 | 4:21 PM CDT | EF1 | Page, IA | 2.1 | 75 | |||
| June 28 | 4:21 PM CDT | EF1 | Adams, IA | 3.8 | 100 | $10,000 | ||
| June 28 | 4:25 PM CDT | EF1 | Pierce, WI | 11.3 | 700 | |||
| June 28 | 4:43 PM CDT | EF0 | Adams, IA | 1.9 | 30 | $1,000 | ||
| June 28 | 4:45 PM CDT | EF1 | Adair, IA | 7.6 | 100 | $20,000 | ||
| June 28 | 4:49 PM CDT | EF1 | Burnett, WI | 2.2 | 180 | |||
| June 28 | 5:05 PM CDT | EF2 | Taylor, IA | 7.0 | 1,000 | $75,000 | ||
| June 28 | 5:54 PM CDT | EF1 | Warren, IA | 17.8 | 500 | $85,000 | ||
| June 28 | 6:22 PM CDT | EF0 | Olmsted, MN | 0.0 | 25 | |||
| June 28 | 6:38 PM CDT | EF2 | Linn, IA | 11.7 | 200 | 1 | ||
| June 28 | 6:42 PM CDT | EF0 | Olmsted, MN | 0.4 | 25 | $5,000 | ||
| June 28 | 6:48 PM CDT | EF1 | Gentry, MO | 16.4 | 75 | |||
| June 28 | 6:55 PM CDT | EF1 | Green, WI | 2.2 | 300 | $325,000 | ||
| June 28 | 6:55 PM CDT | EF1 | Green, WI | 0.6 | 150 | $145,000 | ||
| June 28 | 7:07 PM CDT | EF0 | Olmsted, MN | 0.5 | 25 | $3,000 | ||
| June 28 | 7:14 PM CDT | EF2 | Jones, IA | 2.5 | 30 | |||
| June 28 | 7:26 PM CDT | EF0 | Benton, IA | 0.0 | 10 | |||
| June 28 | 7:38 PM CDT | EF0 | Rock, WI | 0.8 | 100 | $60,000 | ||
| June 28 | 7:56 PM CDT | EF1 | Jones, IA | 2.0 | 15 | |||
| June 28 | 8:14 PM CDT | EF1 | Boone, IL | 5.9 | 200 | |||
| June 28 | 8:23 PM CDT | EF1 | Winnebago, IL | 1.6 | 100 | |||
| June 28 | 8:31 PM CDT | EF0 | Nodaway, MO | 1.3 | 25 | |||
| June 28 | 8:50 PM CDT | EF0 | Gentry, MO | 1.4 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.